Atrovent & Combivent - Please clarify

Author:
Updated:
Original:

I have read the thread on this a few times but I am still completely confused. Do they definitely have a peanut derivitive in them??? Do you add this to the medical bracelet that your PA wears????? I go to the allergist again with my PA in 2 weeks and I want to ask him some questions about Atrovent and Combivent but I would like to be knowledgable about the subject first. Thx everyone.

On Jun 7, 2003

Danielle, It is my understanding that nebulized solutions of these medications do not contain any traces of peanut or soy at all. It is also my understanding that the Metered Dose Inhalers for these medications may use peanut or soy in the propellent. Ds used to be on Flovent which has the same propellent. It was his A&A specialist that prescribed it. (She is a specialist in pediatric food allergies and asthma.) I talked to her about my concerns and she reported that since the stuff they use for the propellent does not have any pn or soy *protein* in it that it does not pose any threat to even people who are extremely sensitive to soy or pn. When we react to these things, we are reacting to the protein in them. I know that ds used Flovent for several years until they switched him to Advair because he needed the long-acting bronchodialator in it. (Advair is Flovent and the other medication together, but in a powdered form so no propellent.) Good luck with this. HTH. Kristi

On Jun 8, 2003

Yes, the issue was only with the inhaler. However, the manufacturer's this year have had to change the propellents in the inhalers (you should have been told that your ventolin changed as well). The new inhalers will now be safe for peanut allergies.

YOu need to check with a pharmacist to find out if you are being given the new or the old inhaler. In emergency, when they give you atrovent in a nebulizer it should not be an issue.

take care

deb

On Jun 8, 2003

There are studies (the last couple years) that show some people who are allergic to soy DO react to soy lecithin. So if you have a soy allergic child and the doctor insists that lecithin is safe, you might want to bring your doc up to date.

Soy lecithin has given me hives and asthma attacks. Nothing on par with what edamame or tofu do to me (anaphylaxis), but it's still a serious reaction.

ygg

On Aug 7, 2003

My DS is not asthmatic, but I thought the board may be interested in what our school nurse told me. I had mentioned to her that I had heard that Atrovent & Combivent weren't safe for those with PA. She hadn't heard anything, but a couple weeks later emailed me this:

[b]Just read in the American Journal of Nursing, June, 2003, issue about the following: Atrovent inhalation aerosol and the combination product Combivent, medications used to treat asthma, are not safe for people with peanut allergies. The first listed contraindication is "a history of hypersensitivity to soya lecithin or related food products such as soybean or peanut." [/b]

I didn't read the article, and I don't know much about asthma, but I hope it helps those who do have it & are in question about these meds. Even though my DS is not asthmatic, I put instructions on his MedicAlert file that he not be given Atrovent or Combivent (just in case somebody tries to give it to him).

Related